Join Now!      Login

Whole Person Wellness Program
 
healthy.net Wellness Model
Skip Navigation Links
 
 
FREE NEWSLETTER
   
   
   
 
Health Centers
Key Services
 
Medicial Mistakes?
How many people each year suffer some type of preventable harm that contributes to their death after a hospital visit?
from 46,000 to 78,000
from 78,000 to 132,000
from 132,000 to 210,000
from 210,000 to 440,000

 
 
 Emergency & First Aid: First Aid for Drug Overdose 
 
Drug overdoses can be accidental or on purpose. The amount of a certain drug needed to cause an overdose varies with the type of drug and the person taking it. Overdoses from prescription or over-the-counter (OTC) medicines, "street" drugs, and/or alcohol can be life-threatening. Know, too, that mixing certain medications or "street" drugs with alcohol can also kill.

Physical symptoms of a drug overdose vary with the type of drug(s) taken. They include:

  • Abnormal breathing
  • Slurred speech
  • Lack of coordination
  • Slow or rapid pulse
  • Low or elevated body temperature
  • Enlarged or small eye pupils
  • Reddish face
  • Heavy sweating
  • Drowsiness
  • Delusions and/or hallucinations
  • Unconsciousness which may lead to coma

Parents need to watch for signs of illegal drug and alcohol use in their children. Morning hangovers, the odor of alcohol, and red streaks in the whites of the eyes are obvious signs of alcohol use. Items such as pipes, rolling papers, eye droppers and butane lighters may be the first telling clues that someone is abusing drugs. Another clue is behavior changes such as:

  • Lack of appetite
  • Insomnia
  • Hostility
  • Mental confusion
  • Depression
  • Mood swings
  • Secretive behavior
  • Social isolation
  • Deep sleep
  • Hallucinations

Prevention

Accidental prescription and over-the-counter medication overdoses may be prevented by asking your doctor or pharmacist:

  • What is the medication and why is it being prescribed?
  • How and when should the medication be taken and for how long? (Follow the instructions exactly as given.)
  • Can the medication be taken with other medicines or alcohol or should it not be?
  • Are there are any foods to avoid while taking this medication?
  • What are the possible side effects?
  • What are the symptoms of an overdose and what should be done if it occurs?
  • Should any activities be avoided such as sitting in the sun, operating heavy machinery, driving?
  • Should the medicine still be taken if there is a pre-existing medical condition?

Medication overdoses can be avoided:

  • Never take a medicine prescribed for someone else.
  • Never give or take medication in the dark. Before each dose, always read the label on the bottle to be certain it is the correct medication.
  • Always tell the doctor of any previous side effects or adverse reactions to medication as well as new and unusual symptoms that occur after taking the medicine.
  • Always store medications in bottles with child-proof lids and place those bottles on high shelves, out of a child's reach, or in locked cabinets.
  • Take the prescribed dose, not more.
  • Keep medications in their original containers.

Illicit drug use among children should be discouraged:

  • Set a good example for your children by not using drugs yourself.
  • Teach your child to say "NO" to drugs and alcohol. Explain the dangers of drug use, including the risk of AIDS.
  • Get to know your children's friends and their parents.
  • Know where your children are and who they are with.
  • Listen to your children and help them to express their feelings and fears.
  • Encourage your children to engage in healthy activities such as sports, scouting, community- based youth programs and volunteer work.
  • Learn to recognize the signs of drug and alcohol abuse.

Questions to Ask

Is the person not breathing and has no pulse?Yes: Seek CareGive First Aid
No
Perform CPR and Get Emergency Care. (See "CPR".)
Is the person not breathing, but has a pulse?Yes: Seek CareGive First Aid
No
Perform Rescue Breathing and Get Emergency Care. (See "Airway and Breathing" under CPR.)
Is the person unconscious?Yes: Seek CareGive First Aid
No
Get Emergency Care and give first aid before emergency care. (See "First Aid for Unconsciousness".) Lie the victim down on his or her left side and check airway, breathing and pulse often before emergency care. Do CPR or Rescue Breathing (see "Airway and Breathing") as needed.
Does the person have any of these signs?
  • Hallucinating
  • Confusion
  • Convulsions
  • Breathing slow and shallow and/or slurring their words
Yes: Seek Care
No
Do you suspect the person has taken an overdose of drugs?Yes: Seek CareGive First Aid
No
Get Emergency Care and call Poison Control Center.

Tell the Poison Control Center:

  • The name of the medication or drug, if known.
  • The amount of the drug taken, if known. For example, the number of pills or amount of liquid you suspect was swallowed.
  • When the medication or drug was taken.
  • The person's age, gender and weight.
  • How the person is feeling and reacting.
  • Any medical problems the person has.

Follow the Poison Control Center's instructions:

  • If poison control tells you to induce vomiting:
    • Approach the victim calmly and carefully.
    • Give the person syrup of ipecac as instructed. General guidelines are:
    • One tablespoon to children 1 to 6 years and two tablespoons to those older than 6 years followed by a large glass of water or milk.
    • Walk the person around to help the ipecac work faster and to keep him or her awake.
    • Give syrup of ipecac again in 20 minutes if the person has not yet vomited.
    • Touch the back of the person's throat with a finger or spoon, if syrup of ipecac is not available.
    • After vomiting begins, continue giving clear fluids until the vomited material is clear.
    • When the vomiting has stopped, give nothing by mouth for 2 hours to give the stomach a chance to rest.

    Note: If after taking two doses of syrup of ipecac the person has not vomited, seek emergency care.

Is the person's personality suddenly hostile, violent and aggressive?Yes: Seek Care
No
NOTE: Use caution. Protect yourself. Do not turn your back to the victim or move suddenly in front of him or her. If you can, see that the victim does not harm you, himself or herself. Remember, the victim is under the influence of a drug. Call the police to assist you if you cannot handle the situation. Leave and find a safe place to stay until the police arrive.
Have you or someone else accidentally taken more than the prescribed dose of a prescription or over-the-counter medicine?Yes:Call DoctorGive First Aid
Call Doctor. If doctor is not available, call Poison Control Center. Follow instructions given.
 Comments Add your comment 

 About The Author
 
 From Our Friends
 

Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Stevia      Discount Lab Tests      First Aid      Global Health Calendar      Healthy Products       Privacy Policy     Contact Us
Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.
Are you ready to embark on a personal wellness journey with our whole person approach?
Learn More/Subscribe
Are you looking to create or enhance a culture of wellness in your organization?
Learn More
Do you want to become a wellness coach?
Learn More
Free Webinar